Kentucky, 2003Damaging Wind in Kentucky, August 1, 2003
August 1, 2003 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 12:05 PM CST, 10 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 12:05 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT FRI AUG 1 2003
UNUSUALLY ACTIVE WEATHER PATTERN FOR EARLY AUGUST WILL CONTINUE INTO
EARLY NEXT WEEK. A DEEPENING UPPER TROUGH OVER THE GREAT LAKES
REGION WILL BE THE MAIN TRIGGER FOR CONVECTION OVER THE NEXT FEW
DAYS.
EARLY MORNING MCS THAT MOVED SOUTH ACROSS ERN MISSOURI TEMPORARILY
STABILIZED PARTS OF THE AREA. THE WEAK SHORTWAVE THAT TRIGGERED THE
MCS...VISIBLE IN WATER VAPOR IMAGERY THIS MORNING...HAS MOVED
SOUTHEAST OF THE REGION. SUBSIDENCE IN THE WAKE OF THE SHORTWAVE HAS
RESULTED IN FULL SUNSHINE PAST COUPLE HOURS. THE AIR MASS WILL
BECOME QUITE UNSTABLE BY THIS EVENING...WITH LIFTED INDICES AROUND
MINUS 8. CONVECTION OVER CENTRAL MISSOURI AT 18Z APPEARS TO BE ALONG
A WEAK SURFACE BOUNDARY THAT EXTENDS EAST ALONG I-70. THIS BOUNDARY
WILL BE THE FOCUS FOR DEVELOPMENT INTO THE EVENING HOURS. MODERATELY
STRONG WEST-NORTHWEST FLOW ALOFT SHOULD ENHANCE WIND POTENTIAL WITH
THESE STORMS AS THEY MOVE INTO SRN ILLINOIS AND POSSIBLY SW INDIANA.
PRIMARY CONCERN WILL BECOME A HEAVY RAIN THREAT LATE TONIGHT AS THE
LOW LEVEL JET INCREASES TO AROUND 30 KNOTS. OUTFLOW BOUNDARY OR
REMNANTS OF THE WEAK FRONT WILL SAG SOUTHWARD INTO THE LOWER OHIO
VALLEY OVERNIGHT. UPPER SUPPORT WILL INCREASE AS THE MAIN 500 MB
SHORTWAVE CROSSES MISSOURI. RECENT HEAVY RAIN IN SOME AREAS...MAINLY
SW INDIANA/WRN KENTUCKY/SE MISSOURI...COULD SLOW RUNOFF. LOCALLY
HEAVY RAIN WILL BE MENTIONED IN ZONES AND UPDATED HWO.
ON SATURDAY...ETA/GFS DISSIPATE THE SURFACE BOUNDARY OVER THE
FORECAST AREA AND REDEVELOP IT OVER NW MISSOURI. ETA BRINGS THIS
BOUNDARY INTO THE FORECAST AREA LATE SUNDAY...BEFORE DISSIPATING IT.
THE RESULT IS NO CHANGE IN AIR MASS THROUGH THE WEEKEND...OTHER THAN
MESOSCALE COLD POOLS. THE GFS SOLUTION OF BRINGING A SURFACE WAVE
NORTHEAST ACROSS WEST KENTUCKY EARLY SUNDAY IS NOT SUPPORTED BY
PREVIOUS RUNS OR OTHER MODELS.
EARLY NEXT WEEK...ETA/GFS/ECMWF/UKMET ALL LOWER SURFACE PRESSURES
OVER THE PLAINS. ETA/GFS DEVELOP A WARM FRONT EAST FROM THE PLAINS
ACROSS THE LOWER OHIO VALLEY. WITH A MODERATELY STRONG AND COLD
NORTHWEST FLOW ALOFT...THIS COULD RESULT IN ANOTHER ROUND OF STORMS
MONDAY INTO TUESDAY. PAST COUPLE RUNS OF THE GFS TAKE THE PLAINS
SURFACE LOW EAST ACROSS TENNESSEE/KENTUCKY ON WEDNESDAY. PLAN TO
RAISE POPS SLIGHTLY FOR EARLY TO MID PART OF NEXT WEEK.
TEMPS WILL BE OF COURSE BE DEPENDENT ON MCS ACTIVITY THIS WEEKEND.
WILL LEAN TOWARD COOLER AND WETTER AVN MOS GUIDANCE.
.PAH...NONE.
MY
Hazardous weather outlook, Aug 1, 12:17 PM CST, 10 hours 43 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL
THROUGHOUT THE QUAD STATE LATE THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORM DEVELOPMENT MAY OCCUR THIS AFTERNOON
THROUGHOUT THE QUAD STATE...WITH THE BEST CHANCES ACROSS NORTHERN
PORTIONS OF SOUTHERN ILLINOIS AND POSSIBLY SOUTHWEST INDIANA. GIVEN
AN UNSTABLE AIRMASS...AND UNSEASONABLY STRONG WIND FIELDS IN PLACE
ACROSS THE REGION...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
REACHING SEVERE LEVELS THIS AFTERNOON AND EVENING. DAMAGING WIND
GUSTS WILL BE THE PRIMARY THREAT...BUT SOME LARGE HAIL WILL ALSO BE
POSSIBLE. THE STORMS ARE EXPECTED TO MOVE EAST SOUTHEAST...AND
WEAKEN TOWARDS SUNSET.
DURING THE OVERNIGHT HOURS...THERE IS A CHANCE OF ONE OR MORE
THUNDERSTORM COMPLEXES MOVING EASTWARD ACROSS THE QUAD STATE.
DAMAGING WINDS WILL ONCE AGAIN BE POSSIBLE...BUT WIDESPREAD HEAVY
RAINFALL WILL BE THE PRIMARY THREAT. THE POTENTIAL EXISTS FOR
LOCALIZED FLOODING PROBLEMS...IF THE SYSTEMS DEVELOP AS FORECAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE QUAD STATE
ON SATURDAY...BUT THE MOST FAVORED AREAS AND TIMES WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF THUNDERSTORMS TONIGHT. OUTFLOW
BOUNDARIES FROM STORM COMPLEXES TONIGHT ARE EXPECTED TO BE LOCATED
ACROSS THE QUAD STATE AND PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE DAY ON SATURDAY. GIVEN THE UNSEASONABLY
STRONG WIND FIELDS FORECAST FOR THE REGION...DAMAGING WIND GUSTS AND
POSSIBLY SOME LARGE HAIL WILL BE THE PRIMARY THREATS.
THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS EACH DAY FROM SUNDAY
THROUGH THURSDAY. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER
DURING THIS TIME PERIOD CURRENTLY IS LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
ANY TIME FROM THIS AFTERNOON THROUGH SATURDAY.
DRS
In the hours before
Special weather statement, Aug 1, 8:07 PM CST, 2 hours 53 minutes before
ILZ075>078-080>094-KYZ001>009-MOZ076-086-087-100-107>112-114-020230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT FRI AUG 1 2003
...SEVERE THUNDERSTORM WATCH #827 NO LONGER IN EFFECT...
SEVERE THUNDERSTORM WATCH #827 PREVIOUSLY IN EFFECT FOR SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND A PORTION OF WESTERN KENTUCKY
HAS BEEN ALLOWED TO EXPIRE AT 900 PM CDT.
AT 900 PM...RADAR INDICATED THAT NUMEROUS THUNDERSTORMS REMAINED
ACROSS SOUTHEAST MISSOURI. THESE STORMS ARE EXPECTED TO
CONTINUE WEAKENING THROUGH THE REMAINDER OF THE EVENING...BUT
MAY CONTINUE TO PRODUCE SOME LOCALLY HEAVY RAINFALL FOR THE NEXT
HOUR OR SO.
DRS
Special weather statement, Aug 1, 10:10 PM CST, 50 minutes before
ILZ083-087-INZ085>087-KYZ014-018-019-020500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT FRI AUG 1 2003
...STRONG THUNDERSTORMS WILL APPROACH THE EVANSVILLE AREA AND
VICINITY...
AT 1110 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF VERY
STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY DOWNPOURS
LOCATED ABOUT 10 MILES WEST OF EVANSVILLE...ALONG THE OHIO AND
WABASH RIVERS. THE STORMS ARE MOVING EAST AT 30 MPH. THESE
THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL...WINDS GUSTS TO 40 TO 45
MPH...AND HEAVY RAIN IN EXCESS OF ONE INCH PER HOUR.
MOTORISTS SHOULD BE PREPARED RAPIDLY REDUCED VISIBILITIES AND
PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING MAY ALSO OCCUR.
STORMS SHOULD MOVE THROUGH THE EVANSVILLE AREA BETWEEN 1115 AND 1130
PM.
CW/GM
Special weather statement, Aug 1, 10:52 PM CST, 8 minutes before
INZ086>088-KYZ007-008-010>016-019-020-020630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT FRI AUG 1 2003
...STRONG THUNDERSTORMS MOVING INTO WESTERN KENTUCKY AND
EXTREME SOUTHWEST INDIANA...
AT 1145 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF VERY
STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY DOWNPOURS
LOCATED FROM NEAR EVANSVILLE INDIANA TO NEAR SMITHLAND KENTUCKY.
THE STORMS WERE MOVING EAST AT 30 MPH...AND WILL AFFECT LOCATIONS
FROM NEWBURGH INDIANA...TO OWENSBORO...CALHOUN...MADISONVILLE...
DAWSON SPRINGS AND COBB KENTUCKY. THE STRONGER STORMS WILL PRODUCE
SMALL HAIL...WINDS GUSTS TO AROUND 50 MPH...AND HEAVY RAIN IN EXCESS
OF ONE INCH PER HOUR.
LARGE BRANCHES AND SOME TREES MAY BE BLOWN DOWN WITH WIND GUSTS
AROUND 50 MPH. MOTORISTS SHOULD BE PREPARED RAPIDLY REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING
MAY ALSO OCCUR.
MEFFERT/WIELGOS
Thunderstorm Wind, Henderson
- When
- August 1, 11:00 PM CST
- Where
- Henderson County, 8 mi SW of Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -87.683
Power lines and trees were blown down in the southwest portion of Henderson County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379663.